Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



The conformal geometry of billiards

Author: Laura DeMarco
Journal: Bull. Amer. Math. Soc. 48 (2011), 33-52
MSC (2010): Primary 37D50, 32G15
Published electronically: October 15, 2010
MathSciNet review: 2738905
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article provides an introduction to some recent results in billiard dynamics. We present results that follow from a study of compact Riemann surfaces (equipped with a holomorphic 1-form) and an $ \mathrm{SL}_2\mathbb{R}$ action on the moduli spaces of these surfaces. We concentrate on the progress toward classification of ``optimal'' billiard tables, those with the simplest trajectory structure.

References [Enhancements On Off] (What's this?)

  • [BM1] M. Bainbridge and M. Möller.
    Deligne-Mumford compactification of the real multiplication locus and Teichmüller curves in genus three.
    Preprint, 2009.
  • [BM2] I. Bouw and M. Möller.
    Teichmüller curves, triangle groups, and Lyapunov exponents.
    To appear, Ann. of Math. (2).
  • [Ca] K. Calta.
    Veech surfaces and complete periodicity in genus two.
    J. Amer. Math. Soc. 17(2004), 871-908. MR 2083470 (2005j:37040)
  • [Ch] Y. Cheung.
    Hausdorff dimension of the set of nonergodic directions.
    Ann. of Math. (2) 158(2003), 661-678.
    With an appendix by M. Boshernitzan. MR 2018932 (2004k:37069)
  • [CHM1] Y. Cheung, P. Hubert, and H. Masur.
    Topological dichotomy and strict ergodicity for translation surfaces.
    Ergodic Theory Dynam. Systems 28(2008), 1729-1748. MR 2465598 (2010i:32009)
  • [CHM2] Y. Cheung, P. Hubert, and H. Masur.
    Dichotomy for the Hausdorff dimension of the set of nonergodic directions.
    Preprint, 2009.
  • [CM] Y. Cheung and H. Masur.
    Minimal non-ergodic directions on genus-2 translation surfaces.
    Ergodic Theory Dynam. Systems 26(2006), 341-351. MR 2218764 (2007d:37047)
  • [EMc] J. Ellenberg and D. B. McReynolds.
    Every curve is a Teichmüller curve.
    Preprint, 2009.
  • [Gu] E. Gutkin.
    Billiards on almost integrable polyhedral surfaces.
    Ergodic Theory Dynam. Systems 4(1984), 569-584. MR 779714 (86m:58123)
  • [GJ] E. Gutkin and C. Judge.
    Affine mappings of translation surfaces: geometry and arithmetic.
    Duke Math. J. 103(2000), 191-213. MR 1760625 (2001h:37071)
  • [Ho1] W. P. Hooper.
    Periodic billiard paths in right triangles are unstable.
    Geom. Dedicata 125(2007), 39-46. MR 2322537 (2008d:37057)
  • [Ho2] W. P. Hooper.
    Grid graphs and lattice surfaces.
    Preprint, 2009.
  • [Hu] J. H. Hubbard.
    Teichmüller theory and applications to geometry, topology, and dynamics. Vol. 1.
    Matrix Editions, Ithaca, NY, 2006. MR 2245223 (2008k:30055)
  • [HS1] P. Hubert and T. A. Schmidt.
    Invariants of translation surfaces.
    Ann. Inst. Fourier (Grenoble) 51(2001), 461-495. MR 1824961 (2003e:32023)
  • [HS2] P. Hubert and T. A. Schmidt.
    Infinitely generated Veech groups.
    Duke Math. J. 123(2004), 49-69. MR 2060022 (2005c:30042)
  • [KZ] A. B. Katok and A. N. Zemljakov.
    Topological transitivity of billiards in polygons.
    Mat. Zametki 18(1975), 291-300. MR 0399423 (53:3267)
  • [KS] R. Kenyon and J. Smillie.
    Billiards on rational-angled triangles.
    Comment. Math. Helv. 75(2000), 65-108. MR 1760496 (2001e:37046)
  • [KMS] S. Kerckhoff, H. Masur, and J. Smillie.
    Ergodicity of billiard flows and quadratic differentials.
    Ann. of Math. (2) 124(1986), 293-311. MR 855297 (88f:58122)
  • [Ma1] H. Masur.
    Hausdorff dimension of the set of nonergodic foliations of a quadratic differential.
    Duke Math. J. 66(1992), 387-442. MR 1167101 (93f:30045)
  • [Ma2] H. Masur.
    Ergodic theory of translation surfaces.
    In Handbook of dynamical systems. Vol. 1B, pp. 527-547. Elsevier B. V., Amsterdam, 2006. MR 2186247 (2006i:37012)
  • [MT] H. Masur and S. Tabachnikov.
    Rational billiards and flat structures.
    In Handbook of dynamical systems, Vol. 1A, pp. 1015-1089. North-Holland, Amsterdam, 2002. MR 1928530 (2003j:37002)
  • [Mc1] C. T. McMullen.
    Billiards and Teichmüller curves on Hilbert modular surfaces.
    J. Amer. Math. Soc. 16(2003), 857-885. MR 1992827 (2004f:32015)
  • [Mc2] C. T. McMullen.
    Teichmüller curves in genus two: discriminant and spin.
    Math. Ann. 333(2005), 87-130. MR 2169830 (2006h:32011)
  • [Mc3] C. T. McMullen.
    Teichmüller curves in genus two: the decagon and beyond.
    J. Reine Angew. Math. 582(2005), 173-199. MR 2139715 (2006a:32017)
  • [Mc4] C. T. McMullen.
    Prym varieties and Teichmüller curves.
    Duke Math. J. 133(2006), 569-590. MR 2228463 (2007a:32018)
  • [Mc5] C. T. McMullen.
    Teichmüller curves in genus two: torsion divisors and ratios of sines.
    Invent. Math. 165(2006), 651-672. MR 2242630 (2007f:14023)
  • [Mc6] C. T. McMullen.
    Dynamics of $ \mathrm{SL}_2(\mathbb{R})$ over moduli space in genus two.
    Ann. of Math. (2) 165(2007), 397-456. MR 2299738 (2008k:32035)
  • [Mö1] M. Möller.
    Periodic points on Veech surfaces and the Mordell-Weil group over a Teichmüller curve.
    Invent. Math. 165(2006), 633-649. MR 2242629 (2007e:14012)
  • [Mö2] M. Möller.
    Affine groups of flat surfaces.
    In Handbook of Teichmüller theory. Vol. II, volume 13 of IRMA Lect. Math. Theor. Phys., pp. 369-387. Eur. Math. Soc., Zürich, 2009. MR 2497782
  • [Pu] J.-C. Puchta.
    On triangular billiards.
    Comment. Math. Helv. 76(2001), 501-505. MR 1854695 (2002f:37060)
  • [Ra] M. Ratner.
    Interactions between ergodic theory, Lie groups, and number theory.
    In Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994), pp. 157-182, Basel, 1995. Birkhäuser. MR 1403920 (98k:22046)
  • [Sch] R. E. Schwartz.
    Obtuse triangular billiards. II. One hundred degrees worth of periodic trajectories.
    Experiment. Math. 18(2009), 137-171. MR 2549685 (2010g:37060)
  • [SW] J. Smillie and B. Weiss.
    Veech's dichotomy and the lattice property.
    Ergodic Theory Dynam. Systems 28(2008), 1959-1972. MR 2465608 (2009m:37092)
  • [Ta] K. Takeuchi.
    Arithmetic triangle groups.
    J. Math. Soc. Japan 29(1977), 91-106. MR 0429744 (55:2754)
  • [Ve] W. A. Veech.
    Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards.
    Invent. Math. 97(1989), 553-583. MR 1005006 (91h:58083a)
  • [Wa] C. C. Ward.
    Calculation of Fuchsian groups associated to billiards in a rational triangle.
    Ergodic Theory Dynam. Systems 18(1998), 1019-1042. MR 1645350 (2000b:30065)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 37D50, 32G15

Retrieve articles in all journals with MSC (2010): 37D50, 32G15

Additional Information

Laura DeMarco
Affiliation: Department of Mathematics, Statistics, and Computer Science, University of Illinois at Chicago

Received by editor(s): July 19, 2010
Published electronically: October 15, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society